Author(s): Shehab N, Lewis CL, Streetman DD, Donn SM
Abstract Share this page
Abstract OBJECTIVE: To document neonatal exposures to the potentially harmful pharmaceutical excipients benzyl alcohol (BA) and propylene glycol (PG) present in parenteral medications routinely administered in the intensive care unit. DESIGN: Retrospective, observational study. SETTING: Neonatal and pediatric intensive care units of a tertiary care, university hospital. PATIENTS: Randomly selected sample of 170 episodes of exposure to parenteral medications containing BA (n = 88) or PG (n = 82). MEASUREMENTS: We identified all medication sources of BA or PG administered to study neonates during hospitalization, and calculated cumulative doses (mg/kg/day and mg/day) of BA or PG received as a result of exposure to those medications. MAIN RESULTS: We observed a wide range in the cumulative excipient dose received by neonates. Median (range) cumulative dose was 4.5 mg/kg/day (0.6-319.5 mg/kg/day) for BA, and 204.9 mg/kg/day (17.3-9472.7 mg/kg/day) for PG. Patients who received medications via continuous infusion received significantly higher excipient doses than patients who received medications intermittently (p < 0.0001). In this subset of patients, median cumulative excipient doses (BA, 106.3 mg/kg/day and PG, 4554.5 mg/kg/day) were approximately 21 and 180 times the acceptable daily intakes of BA and PG (5 and 25 mg/kg/day), respectively, and exceeded the doses above which toxicity has been reported in infants. No significant correlation between duration of medication administration and cumulative excipient exposure was identified for BA or PG. Midazolam and lorazepam were involved in over two-thirds of BA and PG exposures, respectively. CONCLUSIONS: Critically ill neonates, especially those receiving medications by continuous infusion, are at risk of being exposed to BA and PG at potentially toxic doses during routine medication administration. Given the serious adverse reactions known to be associated with BA and PG, future studies are warranted to determine the clinical consequences associated with this degree of excipient exposure.
This article was published in Pediatr Crit Care Med
and referenced in Journal of Clinical Toxicology